Hail, Clark
- When
- May 4, 6:42 PM CST
- Where
- Clark County, 0.69 mi N of Ashland
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.190, -99.770
A destructive tornado, the first 5 rating on the new Enhanced-Fujita Scale and the first 5 classification since May 3, 1999 when an F5 tornado ripped through Moore, Oklahoma occurred on this day. There were 16 tornadoes during about a 4 hour period, one a little over 2 miles wide!
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A destructive tornado, the first 5 rating on the new Enhanced-Fujita Scale and the first 5 classification since May 3, 1999 when an F5 tornado ripped through Moore, Oklahoma occurred on this day. There were 16 tornadoes during about a 4 hour period, one a little over 2 miles wide! Two of the tornadoes existed for over 1 hour as they churned up the ground, leveling homes and causing fatalities along their path. Miraculously, on 13 people perished, 11 in Greensburg - a miracle because over 90 percent of the town of Greensburg was literately wiped off the face of the earth.
Another round of tornadoes occurred the following day across generally the same area. Nearly 250 pivot irrigation sprinklers were damaged or destroyed during the 2 day outbreak. Due to the number of sprinklers involved and the lack of replacements, some farmers would be out of service for over 1 year.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 4, 2:27 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT FRI MAY 4 2007 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGE WILL BE THE AREAL COVERAGE AND TIMING OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING AND THUNDERSTORM CHANCES AGAIN SATURDAY AND SUNDAY. THE UA ANALYSIS THIS MORNING SHOWED A TROUGH DIGGING INTO THE WESTERN STATES WHICH WAS NO SURPRISE GIVEN THE 160 KNOT SPEED MAX OVER KSFO AND EVEN STRONGER WINDS OFF THE COAST OF BRITISH COLUMBIA. A SHORTWAVE TROUGH WAS LIFTING NORTHWARD ACROSS THE NORTHERN PLAINS WHILE ANOTHER WEAKER WAVE WAS MOVING THROUGH WESTERN KANSAS. THIS SECOND WAVE HAD KICKED OFF SOME ELEVATED THUNDERSTORMS OVER NEBRASKA. AFTERNOON SURFACE ANALYSIS SHOWED LOW PRESSURE LOCATED OVER SOUTHWEST KANSAS WITH A FRONTAL BOUNDARY EXTENDING NORTH ACROSS WEST CENTRAL INTO NORTHWEST KANSAS, AND ALSO TO THE WEST ALONG THE COLO/NEW MEX BORDER. A LOOSELY DEFINED DRYLINE EXTENDED FROM SOUTHWEST KANSAS INTO THE EAST TEXAS PANHANDLE. UPPER LEVEL FLOW OVER THE CENTRAL HIGH PLAINS IS INCREASING AS THE 300 MB JET BEGINS TO NOSE INTO THE HIGH PLAINS. DEWPOINTS AT KDDC HAVE STARTED TO DROP WITH WINDS COMING AROUND TO SSW. NOT MUCH CONVECTION BUBBLING AROUND THE AREA THIS AFTERNOON YET PER VIS SAT LOOPS BUT THINK THAT THE BEST LOCATION FOR THUNDERSTORMS IN OUR CWA WILL BE AROUND OR JUST EAST OF HIGHWAY 283, ALONG THE DRYLINE. DO NOT THINK COVERAGE OF STORMS WILL BE ALL THAT GREAT SO WILL KEEP POPS IN THE VERY LOW CHANCE TO SLIGHT CHANCE CATEGORY THIS EVENING. ALONG THE FRONT OVER WESTERN SECTIONS OF THE CWA, THE AIRMASS HAS STAYED FAIRLY STABLE. THINK THAT ANY STORMS THAT MAY IMPACT THE WESTERN PORTIONS OF THE CWA WILL BE DEVELOPING OFF THE FRONT RANGE AND MOVING TOWARD WESTERN KANSAS THIS EVENING. MOST OF THESE STORMS MAY STAY TO THE WEST AND NORTHWEST OF THE AREA AS THAT IS WHERE THE BEST LIFT ASSOCIATED WITH THE LEFT EXIT REGION OF THE UPPER LEVEL JET WILL BE. THE DRYLINE WILL LIKELY BE RETREATING WESTWARD THIS EVENING. THERE IS A SLIM CHANCE THAT A STORM COULD DEVELOP ALONG IT AS IT RETREATS, AT LEAST FOR A FEW HOURS THIS EVENING. ON SATURDAY, SHORT TERM MODELS INDICATE THAT THE DRYLINE WILL BE IN THE VICINITY OF WAKEENEY TO JETMORE AND MINNEOLA BY AFTERNOON. MODELS INDICATE EVEN STRONGER MID AND UPPER LEVEL WINDS ROTATING OUT OF THE BASE OF THE TROUGH. THE DRYLINE IS FORECAST TO BE LOCATED FROM ROUGHLY JUST WEST OF WAKEENEY TO JETMORE AND DODGE CITY BY AFTERNOON. THE CURRENT FORECAST POPS FOR THAT TIME PERIOD HAVE A PRETTY GOOD HANDLE ON THIS WITH THE HIGHEST POPS OVER THE EASTERN CWA SATURDAY AFTERNOON AND EVENING SO ONLY MADE SOME MINOR ADJUSTMENTS THERE. ON SUNDAY, THE MODELS SHOW A FRONTAL BOUNDARY PUSHING OUT ACROSS PARTS OF SOUTHWEST KANSAS IN RESPONSE TO A MID LEVEL SHORTWAVE THAT LIFTS OUT ACROSS THE HIGH PLAINS. HIGHEST POPS ON SUNDAY WILL AGAIN BE OVER THE EASTERN TWO THIRDS OF THE CWA ALONG AND EAST OF THE FRONT. DAYS 3-7... UPPER LOW WILL STILL BE SPINNING OFF TO OUR WEST AT THE START OF THE PERIOD. THE GFS BRINGS THE FRONT THROUGH MOST OF THE CWA BEFORE MIDNIGHT SUNDAY NIGHT, WHILE THE ECMWF IS A BIT SLOWER. AT ANY RATE, IT LOOKS LIKE THERE WILL BE GOOD THUNDERSTORM DEVELOPMENT NEAR AND ALONG THAT BOUNDARY, SO WENT WITH HIGH CHANCE TO LIKELY POPS ACROSS OUR FAR EASTERN CWA. SFC HIGH PRESSURE SHOULD BUILD IN BEHIND THE FRONT AND WE SHOULD SEE SOME SUBSIDENCE. HOWEVER, WITH THE UPPER LOW STILL OFF TO THE WEST WILL CONTINUE WITH THE 20 POPS THROUGH MONDAY NIGHT AND TUESDAY. THE 06Z GFS AND ECMWF WERE ALSO A BIT SLOWER ON FINALLY EJECTING THE TROUGH THROUGH THE PLAINS, HOLDING OFF UNTIL WEDNESDAY. GIVEN THAT SATELLITE WINDS SHOWED A GOOD 120 TO 140KT JET ON THE BACKSIDE OF THE TROUGH, MORE DIGGING AND A SLIGHTLY SLOWER SOLUTION SEEM REASONABLE. ENSEMBLES ARE ALSO A BIT SLOWER AND BRING THE SYSTEM OUT WEDNESDAY. EXTENDED SOME LOW POPS THROUGH TUESDAY NIGHT AND WEDNESDAY, WITH THE HIGHER VALUES IN THE EAST. CONDITIONS SHOULD START TO QUIET DOWN AS THE TROUGH FINALLY MOVES EAST AND SHORTWAVE RIDGING BUILDS IN BY LATE WEEK. THE 06Z GFS WAS TRYING TO BRING ANOTHER WEAK SHORTWAVE THROUGH THE DESERT SOUTHWEST AND TOWARDS THE PLAINS BY FRIDAY. HOWEVER, THE 12Z RUN, ENSEMBLES AND THE ECMWF WERE NOT AS STRONG WITH THIS SYSTEM, SO WILL LEAVE FRIDAY DRY FOR NOW. THE WARM AND DRY WEATHER SHOULD CONTINUE INTO THE FIRST PART OF THE WEEKEND BEFORE ENSEMBLE MEANS ALL HAVE ANOTHER TROUGH DIGGING INTO THE WEST AND RETURNING THE PLAINS TO SOUTHWESTERLY FLOW. && .AVIATION... MVFR CONDITIONS WILL PERSIST IN AT THE KHYS TERMINAL FOR ANOTHER HOUR OR SO BEFORE THE STRATUS SCATTERS OUT. THUNDERSTORM DEVELOPMENT WILL START THIS EVENING ALONG A DRYLINE THAT IS EXPECTED TO SET UP NEAR KDDC, AS WELL AS NEAR A FRONT EXTENDING ACROSS THE NORTHWESTERN CWA. ACTIVITY IS EXPECTED TO BE FAIRLY SCATTERED, SO WILL KEEP VATS IN THE TAFS AND UPDATE AS NEEDED. STRATUS SHOULD BEGIN TO REDEVELOP ACROSS MOST OF THE FORECAST AREA BY EARLY MORNING, WITH CONDITIONS RETURNING TO MVFR AT THE TAF SITES. SOME IFR IS NOT OUT OF THE QUESTION, PARTICULARLY AT KHYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 83 61 72 / 20 40 60 60 GCK 64 82 57 68 / 10 30 50 50 EHA 56 79 50 65 / 0 10 40 40 LBL 64 84 58 69 / 0 30 50 50 HYS 66 81 63 73 / 30 40 60 60 P28 68 83 65 77 / 30 30 60 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 401 PM CDT FRI MAY 4 2007 KSZ065-066-079>081-089-090-052115- PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER- 401 PM CDT FRI MAY 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 5 PM AND INTO THE EVENING HOURS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AFTERNOON AND EVENING. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 5 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ043>045-063-064-076>078-086>088-052115- SCOTT-LANE-NESS-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-SEWARD-MEADE- CLARK- 401 PM CDT FRI MAY 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A VERY SLIGHT CHANCE FOR THUNDERSTORMS TO DEVELOP THIS EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED ON SATURDAY. STORMS WILL DEVELOP BY EARLY AFTERNOON. VERY LARGE HAIL AND TORNADOES ARE EXPECTED WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 6 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074-075-084-085-052115- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 401 PM CDT FRI MAY 4 2007 /301 PM MDT FRI MAY 4 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-046-052115- TREGO-ELLIS-RUSH- 401 PM CDT FRI MAY 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY DEVELOP AFTER 7 PM. THESE STORMS COULD BE SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED ON SATURDAY. STORMS WILL DEVELOP BY EARLY AFTERNOON. VERY LARGE HAIL AND TORNADOES ARE EXPECTED WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 7 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT FRI MAY 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL S ASHLAND 37.19N 99.77W
05/04/2007 E1.75 INCH CLARK KS LAW ENFORCEMENT
&&
BURGERTThe Dodge City radar (KDDC), 66 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
36 hail, 22 tornado. Local standard time, as filed.
This tornado moved across range land missing two farms and a feedlot operation by only one half of a mile.
This was the second of two tornadoes that were occurring simultaneously at one point. This tornado passed over range land and did not strike anything to damage.
This was the third in a series of tornadoes that moved over range land. There was nothing to strike to cause damage.
A farmer on a tractor was able to get out of the path of this tornado that curved northwest as it dissipated. The tornado did strike a barn that caused EF1 damage but the tornado remained over farm land for most of it's life.
This was the beginning of the Greensburg tornado that eventually grew into a monster killer in Kiowa county (moving into Kiowa county at 2003 CST). In Comanche county it struck some oil tanks and trees causing EF1 damage to those objects. Oil was strewn across pastures and a county road.
This killer tornado started in Comanche county and crossed into Kiowa county at 2003 CST / 2103 CDT. It curved north then northwest before making a complete loop northwest of Greensburg. Thus, the path was 25.8 miles.
This tornado destroyed nearly 95 percent of the town of Greensburg and despite adequate warning, unfortunately took the life of 11 people, some that were in basements. First responders arriving on the scene requested three refrigerated refer trucks thinking there would be hundreds of fatalities. It also destroyed a dozen homes and a church south of Greensburg but did not cause injury. In all, 961 homes and businesses were destroyed, 216 received major damage and 307 received minor damage.
As the tornado was dissipating it turned northwest, west, south and then back east making a loop. This was documented on both high resolution doppler radar and through the ground survey. Also as the tornado was dissipating a new circulation quickly grew northeast of town.
Several oil storage tanks were destroyed causing an environmental concern. In the town of Greensburg, hazardous material was strewn everywhere. As of July 26th, the debris was still not fully cleaned up. Two landfills were filled with debris from the town and this was even as most was burned. Hundreds of thousands of dump truck loads were taken out. It was estimated that approximately 400,000 cubic yards of debris was removed. The major highway running through town was closed for 1 full month.
At one time there were over 150 law enforcement officers (from all over the country) present. Military was called in for debris removal and rebuilding.
Damage of insured losses exceeded $150 million, but including un-insured losses, was roughly 250 million dollars.
**** NOTE **** The 11th victim passed away on September 19th, 2007 after a long battle with a head injury sustained during the tornado.
This was a satellite tornado that moved into Kiowa county. It was confirmed by both video from storm chasers and by a ground survey. It struck some trees causing EF1 damage.
This was a satellite tornado that moved into Kiowa county from Comanche county at 2009 CST. The tornado caused EF1 damage to some trees and was documented by both video from storm chasers and from a ground survey.
It hailed until 920 PM.
This was a brief satellite tornado that made contact for perhaps 30 seconds.
This satellite tornado moved northwest towards the larger tornado but did not strike anything. It was observed with a second smaller satellite tornado.
Yet another satellite tornado associated with the large Greensburg tornado. This satellite tornado did not strike anything to damage.
This was another satellite tornado (to the big Greensburg tornado) that appeared to be anticyclonic. It did not strike anything.
This was a satellite tornado that developed to the east of the Greensburg tornado. This tornado absorbed an even smaller satellite tornado. This event was captured by storm chasers with video. Storm spotters that had taken one of the city fire trucks east of the approaching storm were returning to town when this tornado moved across the highway throwing debris around. Trees, power lines and wire spools were damaged and moved.
One other small satellite tornado developed on the east side of the Greensburg monster tornado and combined with a larger satellite tornado as they moved north across highway 54. Video was provided to document these two satellite tornadoes.
This monster tornado formed as the Greensburg tornado was dissipating and quickly grew into a nearly 2 mile wide tornado. Two farms received strong EF3 damage and destroyed several pieces of machinery. A combine was thrown at least 1/4 of a mile and it disintegrated upon impact. Numerous pivot irrigation sprinklers were destroyed, along with trees and power lines. The tornado moved into Edwards county at 2131 CST.
This 2.2 wide monster moved out of Kiowa county at 2231 CST. It caused high end EF3 damage to farms, trees, machinery, pivot sprinklers and power lines. It killed dozens of cattle and horses. As the tornado dissipated, it curved back to the west.
This tornado moved into Edwards, Pratt and Stafford counties as it traveled around 18 miles. Unfortunately, it took the life of a man in Pratt county. Damage was done to trees and pivot irrigation sprinklers in Kiowa county.
This tornado moved across the southeast corner of Edward county, moving out of Kiowa county at 2145 CST and into Pratt county at 2148 CST. Damage was done to trees and pivot irrigation sprinklers.
This tornado moved across out of southeast Edwards county at 2148 CST and grew into a large tornado of a little more than a mile wide. A male was killed near Hopewell as a basement wall collapsed on him when his home was demolished. Very little of the home was left visible.
This tornado moved out of northwest Pratt county and dissipated just south of Macksville. It did strong EF3 damage to farms, trees, machinery and vehicles. A Blazer was carried over 3/4 of a mile and was barely recognizable as a vehicle. Several dozen head of cattle were killed along with wildlife in the area. One well built home was completely swept off it's foundation.
This killer tornado formed just east of another large but dissipating tornado that was approaching Macksville. Unfortunately a law officer watching the dissipating tornado was unaware that this one was rapidly forming and could not get out of harms way. His car was thrown at least 1/4 of a mile and was found in a field. He died several days later from catastrophic injuries received in the crushed vehicle. EF3 damage was done to over a dozen farms, trees, machinery, vehicles, pivot irrigation sprinklers and power poles.
This was the final tornado of the night in the Dodge City National Weather Service County Warning Area. EF1 damage was done to trees and pivot irrigation sprinklers.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Kiowa | 2007-05-04 | 58 | Male | Unknown | Direct |
| Tornado, Kiowa | 2007-05-04 | 63 | Male | In Water | Direct |
| Tornado, Kiowa | 2007-05-04 | 79 | Male | Mobile/Trailer Home | Direct |
| Tornado, Kiowa | 2007-05-04 | 77 | Male | Permanent Home | Direct |
| Tornado, Kiowa | 2007-05-04 | 76 | Female | Permanent Home | Direct |
| Tornado, Kiowa | 2007-05-04 | 49 | Male | Permanent Home | Direct |
| Tornado, Kiowa | 2007-05-04 | 72 | Female | Permanent Home | Direct |
| Tornado, Kiowa | 2007-05-04 | 52 | Male | Permanent Home | Direct |
| Tornado, Kiowa | 2007-05-04 | 78 | Female | Permanent Home | Direct |
| Tornado, Kiowa | 2007-05-05 | 52 | Female | Permanent Home | Direct |
| Tornado, Kiowa | 2007-09-19 | 77 | Male | Permanent Home | Direct |
| Tornado, Pratt | 2007-05-04 | 84 | Male | Permanent Home | Direct |
| Tornado, Stafford | 2007-05-07 | 46 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37263, 37264, 37265, 37266, 37267, 37268, 37269, 37270, 35930, 35931, 35932, 35933, 35934, 37271, 37272, 37273, 35937, 37274, 35989, 35992, 37275, 37276, 37277, 37278, 132162, 132163, 132167, 37279, 37280, 132165, 37281, 37282, 37283, 37284, 37285, 37286, 35994, 132173, 37287, 37288, and more.